Back to hair blogs


Gynecomastia (Enlargement of Breast Tissue) in Men using Finasteride and Dutasteride

Gynecomastia in Men using Finasteride and Dutasteride

 

It is well known that finasteride and dutasteride can cause enlargement of breast tissue in men. This phenomenon is known as ‘gynecomastia’. It is postulated that hormonal changes that accompany the reduction in DHT (particularly a small 13 % increase in estrogen) may be partly responsible.

 

New study shows risks greatest with dutasteride

A new study looked at the risk of gynecomastia in men using finasteride for prostate enlargement. The authors used the UK’s Clinical Practice Research Datalink (CPRD) to perform a case control study examining the risk of gynecomastia in individuals using finasteride compared to those who did not use.

The researchers showed that there was a three fold increased risk of gynecomastia in men using finasteride. A 5 fold increased risk of gynecomastia was seen with dutasteride.

 

Conclusion.

It’s clear that these medications can cause gynecomastia. Dutasteride appears to carry greater risk.

 

Reference

Hagberg et al. Risk of gynecomastia and breast cancer associated with the use of 5-alpha reductase inhibitors for benign prostatic hyperplasia. Clinical Epidemiology 2017; 9; 83-91.


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->